Virginia, 2019

Hail and Damaging Winds in Virginia, September 28, 2019

September 28, 2019 · NWS LWX · 7 events in 4 counties and zones

A trough of surface low pressure developed during the midday hours of September 28th in the lee of the Appalachian crest and with anomalous heat and humidity, and therefore instability, scattered thunderstorms developed. A few thunderstorms became strong to locally severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A trough of surface low pressure developed during the midday hours of September 28th in the lee of the Appalachian crest and with anomalous heat and humidity, and therefore instability, scattered thunderstorms developed. A few thunderstorms became strong to locally severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 28, 1:45 PM EST, 15 minutes earlier.

Area forecast discussion, Sep 28, 1:45 PM EST, 15 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
245 PM EDT Sat Sep 28 2019

.SYNOPSIS...
A cold front will push through the region from the northwest
tonight, eventually pushing south into the Carolinas Sunday
night into Monday. High pressure builds into northeastern New
England on Monday. The aforementioned frontal boundary will lift
north as a warm front on Tuesday, setting up a very warm middle
part of the week. Another cold front is expected to approach
late next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Have backed off a touch on high temps for this afternoon, due to
lingering low clouds and some showers this morning. Though we
will still be well above average, may not quite hit 90 as
widespread as was originally thought. West of the Blue Ridge
though, ample clearing has lead to quick warming into this
afternoon, with some low 90s evident in surface obs.

Over western portions of the forecast area, convergent flow
along the lee trough that has formed has lead to the formation
of scattered thunderstorms, especially across west-central VA.
Current RAP mesoanalysis shows around 1500 J/kg of MLCAPE, with
forecast values of around 2000-2500. However, not much shear in
the area (20-30kts), so not expecting any widespread severe
threat. However, any thunderstorms this afternoon could produce
some brief gusty winds, and can't rule out an isolated damaging
wind gust either. Storms are expected to fizzle out as they
drift east towards the US-15 corridor, given less instability
and lower shear in that region.

A cold front, currently located in the Ohio Valley/Great Lakes,
looks to drop down into the region tonight. Given the loss of
instability with sunset, any thunderstorm activity should
quickly end as they reach the Mason-Dixon line. However, could
see some showers for northern portions of the CWA, with perhaps
an isolated rumble of thunder. POPs decrease quickly as you go
south though, as much of the upper-level energy moves offshore.

Lingering cloud cover and light northwest flow will likely
hinder any widespread fog formation tonight, but can't rule out
some patchy fog for areas that see appreciable rain this
afternoon. Even these areas will need to see some calm winds and
breaks in the clouds though, so chances seem very limited. Low
temperatures will be unusually warm, more akin to mid August
rather than the end of September (mid 60s to around 70).

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
The cold front will push south through the region throughout the
day on Sunday, eventually moving into southern VA by Sunday
night. This could allow portions of central VA to be quite warm
once again tomorrow, with highs once again into the mid to upper
80s. However, for areas that are lucky enough to get cleared by
the front, highs will only reach the upper 70s to low 80s. This
is still above normal for late September, but cooler than we
have seen as of late. Nearer to the frontal zone, a few showers
or even a thunderstorm will be possible during the afternoon,
mainly across west-central Virginia (I-64 corridor) and south.
Overnight lows Sunday night are expected to be a few degrees
cooler than tonight, but still generally above normal for the
end of September.

The front should be into the Carolinas by Monday, with easterly
flow setting up across the region thanks to high pressure over
the northeast/Quebec. With moist low-level flow, some showers
will be possible along the enhanced lift zone of the higher
terrain. Much more seasonable temperatures will be the result
on Monday, with highs into the mid to upper 70s. Low
temperatures Monday night will be back down into the low 60s.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
A large upper level ridge centered over the lower Mississippi Valley
will build eastward on Tuesday, with a surface ridge shifting
southeastward to the Mid-Atlantic coastline. This will lead to
developing southerly flow and increasing warmth across the region.
Highs Tuesday in the 80s. By Wednesday, a cold front will begin to
move southward through the Great Lakes, with the flow over the Mid-
Atlantic states turning more southwesterly. This will help to bring
quite hot conditions to the area Wednesday, and temperatures may
even come within a few degrees of the monthly records for October.
Will show highs in the low to mid 90s.

Model guidance splits on the speed/timing of the frontal passage for
the end of the week with 28/12z GFS about a day quicker than 28/00z
ECMWF. Either way, cold frontal passage will occur late next week in
the Thursday/Friday timeframe, with warm/humid conditions out ahead
of the front and chances for showers/thunderstorms with frontal
passage. High pressure will then follow behind the front by the
weekend with dry and much cooler conditions.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
VFR conditions expected across the area this afternoon for the
most part. Though MTN and BWI have been stubborn to break out,
thinking this will finally occur in the next hour. Additionally,
showers and thunderstorms are possible, especially near CHO and
perhaps MRB, between now and 21z or so.

Some lower clouds and showers possible in the northern terminals
tonight (MRB, BWI and MTN). This could bring brief VISB/CIG
restrictions. Additionally, MRB and CHO could see some patchy
fog tonight.

Mainly VFR during the day Sunday and Monday with lower CIGs or
patchy fog possible at night in light onshore flow. VFR conditions
are likely Tuesday and Wednesday with high pressure in control.

There is potential for some lingering MVFR stratus to start the day
Tuesday, but as high pressure shifts southeastward to the Mid-
Atlantic coastline and a southerly flow develops, VFR is anticipated
by the afternoon. VFR is then expected to continue through Wednesday
and Thursday. A cold front may approach the region Thursday with
chances increasing for some showers/thunderstorms.

&&

.MARINE...
Sub-SCA conditions are expected most of this weekend and into
early next week. A pop up thunderstorms is possible this
afternoon. SCA gusts are possible in easterly flow Sunday night
into early Monday morning, before winds subside during the day
Monday into Monday night.

Generally sub-SCA conditions are expected Tuesday through Thursday
as high pressure will be near the region, although a period of near
SCA gusts is possible Tuesday night in channeled southerly
flow.

&&

.TIDES/COASTAL FLOODING...
Tidal anomalies are still running about 1 foot above normal as
of 18z this afternoon, which continues to cause minor flooding
issues at some of the commonly affected sites. Water levels
likely hold steady or very gradually decreasing with light
southerly flow this afternoon. Minor flooding occurring now at
Strait's Point, and is likely at DC/Annapolis later this
afternoon.

Northwest flow behind a cold front is expected to cause
anomalies to decrease late tonight into Sunday, but onshore flow
resumes Sunday night into early next week with more tidal
flooding likely.

&&

.CLIMATE...
Here are the rankings for driest Septembers on record.

Washington, DC area (Ronald Reagan Washington National Airport, DCA)
1. 0.11 inches (2019, so far)
   0.11 inches (2005)
3. 0.14 inches (1884)
4. 0.20 inches (1967)
5. 0.32 inches (1977)
1981-2010 normal monthly rainfall for September: 3.72 inches

Note: Weather records for the Washington, DC area have been kept at
what is now Ronald Reagan Washington National Airport (DCA) since
1941. The official weather record consists of that data back to
1945, and additional precipitation records observed in downtown
Washington, DC extend the period of record back to 1871.

Baltimore MD area (Baltimore-Washington International Thurgood
Marshall Airport, BWI)
1. 0.09 inches (1884)
2. 0.16 inches (2019, so far)
3. 0.21 inches (1967)
4. 0.32 inches (1906)
5. 0.35 inches (2007)
1981-2010 normal monthly rainfall for September: 4.03 inches

Note: Weather records for the Baltimore, MD area have been kept at
what is now Baltimore-Washington International Thurgood Marshall
Airport (BWI) since 1950. Additional precipitation records observed
in downtown Baltimore extend the period of record back to 1871.

Sterling/Dulles VA area (Washington Dulles International Airport, IAD)
1. 0.15 inches (2005)
2. 0.34 inches (2019, so far)
3. 0.62 inches (1967)
4. 0.78 inches (1978)
5. 0.93 inches (2014)
1981-2010 normal monthly rainfall for September: 3.92 inches

Note: Weather records for the Sterling/Dulles VA area have been kept
at what is now Washington Dulles International Airport (IAD) since
1960.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Advisory until 11 PM EDT this evening for DCZ001.
MD...Coastal Flood Advisory until 9 PM EDT this evening for MDZ014.
     Coastal Flood Advisory until 5 PM EDT this afternoon for
     MDZ017.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...CJL
NEAR TERM...CJL
SHORT TERM...CJL
LONG TERM...MM
AVIATION...MM/CJL
MARINE...DHOF/MM
TIDES/COASTAL FLOODING...CJL
CLIMATE...DHOF
Hazardous weather outlook, Sep 28, 4:01 AM EST, 9 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
501 AM EDT Sat Sep 28 2019

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-290915-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
501 AM EDT Sat Sep 28 2019

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

Isolated thunderstorms may produce gusty winds prompting Special
Marine Warnings, particularly for the tidal Potomac River this
afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-290915-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
501 AM EDT Sat Sep 28 2019

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

Scattered thunderstorms may produce a few damaging winds gusts
this afternoon, mainly between Interstate 81 and Highway 15.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DHOF

The radar

The Sterling radar (KLWX), 124 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Rockingham

When
September 28, 2:00 PM EST
Where
Rockingham County, 3 mi SE of Melrose
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.470, -78.760

Large tree limbs were blown down near the Packsaddle Ridge Golf Club.

Thunderstorm Wind, Augusta

When
September 28, 2:03 PM EST
Where
Augusta County, 0.88 mi SW of New Hope
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.190, -78.910

A tree was blown down near the intersection of VA-608 Battlefield Road and Round Hill School Road.

Thunderstorm Wind, Rappahannock

When
September 28, 3:34 PM EST
Where
Rappahannock County, 1.28 mi ESE of Sperryville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.660, -78.230

Trees were blown down near the 1200 block of Lee Highway, and between Lee Highway and VA-231.

Thunderstorm Wind, Rappahannock

When
September 28, 3:42 PM EST
Where
Rappahannock County, 1.08 mi E of Castleton
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.600, -78.100

A tree was blown down near the 200 block of Castleton Ford Road.

Hail, Rappahannock

When
September 28, 3:46 PM EST
Where
Rappahannock County, 0.69 mi N of Woodville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.610, -78.180

Thunderstorm Wind, Culpeper

When
September 28, 3:50 PM EST
Where
Culpeper County, 3.31 mi WNW of Monument Mills
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.610, -78.060

Three trees were blown down near the 10000 block of Homeland Road. Another tree was blown down onto wires on Eggbornsville Road.

Thunderstorm Wind, Rappahannock

When
September 28, 3:50 PM EST
Where
Rappahannock County, 1.75 mi NE of Laurel Mills
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.670, -78.080

A tree was blown down on VA-729 Richmond Road near Aaron Mountain Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 855127, 855140, 855128, 855129, 855126, 855138, 855139.